Pittsburgh SWAT's encounter with suspected fentanyl highlights risks
The potency and prevalence of synthetic opioid drugs have police departments taking more precautions to avoid accidental exposures like the one blamed for sickening 18 Pittsburgh SWAT officers who were serving a search warrant Wednesday morning, even as doctors question the level of risk.
The officers on Wednesday were raiding a house in Pittsburgh's Elliott neighborhood as part of a drug investigation led by Immigration and Customs Enforcement when a table with suspected fentanyl on it was knocked over and the powder got into the air . Eighteen officers reported dizziness and numbness from exposure to the substance and were evaluated at a hospital before they were cleared and released, Public Safety spokeswoman Sonya Toler said.
Officers reporting symptoms following inhalation or skin contact with suspicious powder has become increasingly common over the past year.
An officer in East Liverpool, Ohio, suffered a suspected overdose in May after patting down a man covered in fentanyl powder and later touching some that had gotten onto his uniform. Later that month, a Washington Township, Westmoreland County, officer was treated with naloxone after contacting suspected fentanyl during a traffic stop and feeling a burning sensation in his chest and rapid heartbeat.
In Harford County, Md., northeast of Baltimore, a corporal with the county Sheriff's Office and two EMS workers were treated after responding to an overdose victim May 19; his department has since made full-body protective suits available to deputies as a precaution. And in Orlando, a detective who fell ill while responding to an overdose spurred the police there to require all officers to carry gloves, masks, disposable suits and shoe covers.
Because synthetic drugs like fentanyl and carfentanil are so much stronger than the heroin they are increasingly replacing or supplementing among addicts, first responders are becoming increasingly concerned about the risks of accidental overdoses from merely touching or inhaling the drugs while handling evidence, dealing with an overdose victim or working in spaces where the drugs might be loose.
“The police are very concerned about that, and a lot of departments are increasing their protections,” said Tom Gross, executive director of the Pennsylvania Chiefs of Police Association. “They're making sure that officers are wearing gloves and masks, and making sure that the officers have backup with them to administer naloxone (a drug to reverse the effects of opioids) if they're exposed.”
But the American College of Medical Toxicologists and the American Academy of Clinical Toxicologists say the actual risk of “clinically significant exposure to emergency responders is extremely low.”
Even with reports across the nation of officers touching or inhaling suspected drugs and suffering from lightheadedness, dizziness, numbness, burning or tingling, there haven't been any well-documented cases of accidental exposure to synthetic opioids causing overdoses or even typical symptoms, said Allegheny County Medical Examiner Dr. Karl Williams.
Some officers have been exposed to suspected drugs, and that exposure can cause problems for the police, but none has exhibited the pinpoint pupils, slowed breathing and response to naloxone of a typical overdose victim, he said.
“Getting light-headed is not a sign of an opioid overdose,” Williams said.
Officers who reported exposure could be having anxiety, or they could be having some other symptom of mild exposure — experimentation is hard to do with synthetic drugs that can vary wildly in their exact composition and effect, he said.
Still, Williams' office, the American College of Medical Toxicologists and the American Academy of Clinical Toxicologists recommend police take precautions when dealing with suspected synthetic opioids. The Medical Examiner's Office gave departments throughout the county its one-page “universal drug precautions” protocol sheet that leads with the warning: “Assume that any loose powder that can be aerosolized and then inhaled is fentanyl!”
In June, the federal Drug Enforcement Agency put out a series of recommendations for law enforcement to use whenever sampling, moving or otherwise handling powdered substances that could contain fentanyl. The personal protection the DEA recommended ranged from wearing full-body suits and self-contained breathing masks to gloves, dust masks, protective glasses or goggles, paper coveralls and disposable shoe covers, with naloxone at the ready.
Carol Gifford, a spokeswoman for the state's Department of Drug and Alcohol Programs, said her agency encouraged all officers to follow the DEA's precautions, particularly keeping naloxone available.
“Having naloxone available, to reverse accidental exposures to fentanyl and other opioids, is essential,” she said. “Naloxone should be administered as soon as any symptoms of potential exposure appear, including dizziness, numbness, or difficult breathing.”
“Unfortunately, law enforcement agencies rarely know exactly what to expect when they confront situations such as a planned drug event/warrant service, et cetera,” said Kenneth Truver, chief of Castle Shannon police and president of the Allegheny County Chiefs of Police Association. “Our agency and I suspect many if not all others push these precautions out to our officers on a frequent basis.”
Matthew Santoni is a Tribune-Review staff writer. Reach him at 724 836 6660, email@example.com or via Twitter @msantoni.